Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 9, 2021Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2021, 3:06 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 3:06 PM MST (22:06 UTC)
Expired
Jul 9, 2021, 3:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS55 KTWC 092206
SVRTWC
AZC019-092245-
/O.NEW.KTWC.SV.W.0022.210709T2206Z-210709T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
306 PM MST Fri Jul 9 2021

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 306 PM MST, a severe thunderstorm was located near Arivaca, or
  14 miles west of Tubac, moving west at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Arivaca and Arivaca Lake. 

This includes Route 286 between mile markers 3 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 11124 3153 11124 3152 11155 3178 11158
TIME...MOT...LOC 2206Z 094DEG 6KT 3164 11131 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
573 
WWUS55 KTWC 092217
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
317 PM MST Fri Jul 9 2021

AZC019-092245-
/O.CON.KTWC.SV.W.0022.000000T0000Z-210709T2245Z/
Pima-
317 PM MST Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

At 316 PM MST, a severe thunderstorm was located 8 miles northwest of
Arivaca, or 20 miles west of Tubac, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arivaca and Arivaca Lake. 

This includes Route 286 between mile markers 3 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 11124 3153 11124 3152 11155 3178 11158
TIME...MOT...LOC 2216Z 113DEG 13KT 3168 11139 

HAIL...1.00IN
WIND...60MPH
 
$$
551 
WWUS55 KTWC 092224
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
324 PM MST Fri Jul 9 2021

AZC019-092245-
/O.CON.KTWC.SV.W.0022.000000T0000Z-210709T2245Z/
Pima-
324 PM MST Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

At 322 PM MST, a severe thunderstorm was located 9 miles northwest of
Arivaca, or 21 miles west of Tubac, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. Severe 
         thunderstorms of this intensity can also produce small 
         tornadoes with little notice. 

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arivaca and Arivaca Lake. 

This includes Route 286 between mile markers 3 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 11124 3153 11124 3152 11155 3178 11158
TIME...MOT...LOC 2222Z 113DEG 13KT 3169 11142 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:23 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 9, 2:23 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST Fri Jul 9 2021

.SYNOPSIS...We'll keep enough moisture around for isolated to
scattered thunderstorms the next few days, with temperatures running
several degrees above average for much of the area. Then conditions
look favorable for an increase in thunderstorm activity by early
next week.

&&

.DISCUSSION...Slow start to thunderstorm initiation today. A few
storms have developed over the Rim, with cumulus clouds gradually
increasing over the mountains of Pinal/Pima/Santa Cruz Counties. Dew
points are still in the low 60s to upper 50s in those areas, but
drier area is approaching from the east. This should keep Cochise
County fairly quiet for today. Storm motion is toward the
west/southwest at a decent pace of around 20 kts. SPC Meso Analysis
shows a good amount of instability over the more moisture rich
areas, with a line of low-level convergence along the advancing
easterly dry airmass. HREF favors the region southwest of Tucson for
thunderstorms later this afternoon into the evening along with
whatever tries to move off the Rim. Overall, it's generally a low-
grade monsoon day.

Tomorrow is shaping up to be a more organized Rimshot event
resulting in widespread thunderstorm chances as precip propagates
all the way out into the lower deserts overnight. This scenario is
aided by a better moisture profile and some cooling aloft which
helps erode the persistent inversion we've been dealing with the
past few days. Steering winds are a touch more northeasterly as well
as the high repositions a little more to the west over Las Vegas.

Over the next several days the high meanders about this general
area, keeping persistent northeasterly flow for us. Daily
thunderstorm chances will continue, and model guidance is really
hitting the Tuesday-Thursday period. GEFS M-Climate percentiles for
QPF shows a broad portion of our CWA in the 90th percentile and
above. The high weakens at this time and an easterly wave tracking
across Mexico pushes deep moisture into our region. Still hard to
pinpoint which days might be most active, but high temps drop
several degrees and the flash flooding threat is likely to increase
during this time.

&&

.AVIATION...Valid through 11/00Z.
SKC to SCT clouds 9k-14k ft MSL through most of the period except
SCT-BKN with layers above through 10/06z. Isolated-SCT SHRA/TSRA
from the White Mountains southwest to Santa Cruz county potentially
affecting the KTUS and KOLS terminals this evening. Wind gusts to 40
kts possible near any TSRA. Otherwise, surface winds less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms today into the
evening hours. Saturday has the potential for a stronger rim shot
event with storms propagating to the SW. A further increase is
expected next week with a more favorable environment for storms,
similar to last week. Min RH values will generally be in the 15-25
percent range for lower elevations through Monday with very good
overnight recoveries before increasing Tuesday onward. Surface winds
will be light and follow normal daily trends when not influenced by
storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Discussion...Howlett
Aviation/Fire Wx...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 2:52 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Fri Jul 9 2021

AZZ503-092215-
Upper Santa Cruz River and Altar Valleys including Nogales-
252 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
315 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 12 miles west of Tubac, moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arivaca and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3170 11117 3153 11118 3154 11146 3173 11147
TIME...MOT...LOC 2151Z 094DEG 6KT 3163 11127

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:17 PM MSTSpecial Weather StatementTWC43 min
Jul 9, 2:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Jul 9, 3:29 PM MSTTornado WarningTWCPima31 min
Jul 9, 3:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 9, 3:52 PM MSTFlash Flood WarningTWCPima113 min
Jul 9, 4:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 9, 4:58 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal19 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.